Alert archive / Iowa / Flash Flood Warnings in 2011

Flash Flood Warning 12, NWS Omaha, NE

June 13, 2011Fremont County, Iowa

NWS Omaha, NE issued this flash flood warning at Jun 13, 2011, 4:49 PM CDT for Fremont County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2011, 4:49 PM CDT (21:49 UTC)
Expired
Jun 13, 2011, 10:45 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
Major

County Fremont County, IA

The radar

The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WGUS53 KOAX 132149
FFWOAX
IAC071-140345-
/O.NEW.KOAX.FF.W.0012.110613T2149Z-110614T0345Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  SOUTH CENTRAL FREMONT COUNTY IN SOUTHWEST IOWA...

* UNTIL 1045 PM CDT

* AT AROUND 11 AM THIS MORNING...A LEVEE ON THE MISSOURI RIVER       
  NEAR HAMBURG FAILED CAUSING FLASH FLOODING OF IMMEDIATELY          
  SURROUNDING AREAS. THIS FLASH FLOOD WARNING IS A REISSUANCE OF THE 
  PREVIOUS WARNING.

* AFFECTED LOCATIONS INCLUDE SEVERAL FARM HOMES NEAR THE             
  RIVER...COUNTY ROAD 333 ALSO KNOWN J64...INTERSTATE 29 AND THE     
  CITY OF HAMBURG.

* THE FLOOD WATERS ARE EXPECTED IN IMPACT INTERSTATE 29 WITHIN THE   
  NEXT 24 HOURS AND HAMBURG WITHIN THE NEXT 48 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

&&

LAT...LON 4058 9568 4058 9576 4059 9576 4060 9575
      4061 9575 4062 9577 4063 9577 4068 9568
      4058 9556

$$

PEARSON
1 follow-up statement
364 
WGUS73 KOAX 132357
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT MON JUN 13 2011

IAC071-140345-
/O.CON.KOAX.FF.W.0012.000000T0000Z-110614T0345Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT-
657 PM CDT MON JUN 13 2011

...A FLASH FLOOD WARNING FOR A LEVEE FAILURE REMAINS IN EFFECT UNTIL
1045 PM CDT FOR SOUTH CENTRAL FREMONT COUNTY...

* AT AROUND 11 AM THIS MORNING...A LEVEE ON THE MISSOURI RIVER       
  NEAR HAMBURG FAILED CAUSING FLASH FLOODING OF IMMEDIATELY          
  SURROUNDING AREAS. THE LEVEE BREACH WAS REPORTED TO BE ABOUT 100 
  YARDS WIDE AND INCREASING IN SIZE.

AFFECTED LOCATIONS INCLUDE SEVERAL FARM HOMES NEAR THE RIVER WHICH 
MAY HAVE ALREADY BEEN INUNDATED...COUNTY ROAD 333 ALSO KNOWN J64... 
INTERSTATE 29...AND THE CITY OF HAMBURG.

THE FLOOD WATERS ARE EXPECTED IN IMPACT INTERSTATE 29 WITHIN THE     
NEXT 24 HOURS AND HAMBURG WITHIN THE NEXT 48 HOURS. LEVEE 
IMPROVEMENTS WERE ALSO BEING RUSHED TO COMPLETION NEAR HAMBURG TO 
RAISE THE LEVEE AN ADDITIONAL TWO TO THREE FEET. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4058 9568 4058 9576 4059 9576 4060 9575
      4061 9575 4062 9577 4063 9577 4068 9568
      4058 9556

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:24 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 13, 3:24 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
324 PM CDT MON JUN 13 2011

.SHORT TERM...TONIGHT.

QUESTION STILL REMAINS IF AND WHEN CONVECTION WILL AFFECT THE FA.
OUTFLOW BOUNDARY HAS STALLED OVER NORTHEAST KS AND INTO NW MO AS OF
20Z...AND THIS WILL LIKELY REMAIN STATIONARY THROUGH THE REST OF THE
EVENING. ATMOSPHERE ALONG THE BOUNDARY HAS BECOME STRONGLY TO
EXTREMELY UNSTABLE THIS AFTERNOON WITH 3-4 J/KG OF MLCAPE.
CONVECTIVE INHIBITION CONTINUES TO BE THE MAIN CONCERN FOR CI OVER
THE AREA. MORNING UPPER AIR ANALYSIS INDICATED A STOUT EML JUST OFF
TO THE WEST OF THE AREA...AND THIS WAS EXPECTED TO SHIFT EWD INTO
SOUTHERN NEB/SW IA. LATEST OBJECTIVE ANALYSIS INDICATES THE CAP IS
WEAKENING...BUT STILL PRESENT OVER THIS AREA. ALTHOUGH THERE IS SOME
POTENTIAL FOR AN ISO STORM ALONG THE BOUNDARY...CURRENT FEELING THAT
THE BOUNDARY LAYER WILL REMAINED CAPPED TO SURFACED-BASED CONVECTION
IN OUR FA. WILL MAINTAIN A 15 POP NEAR THE BORDER JUST IN CASE. THE
OTHER AREA IS OVER THE FAR NORTHWEST CWA WHERE A WEAK COLD FRONT IS
APPROACHING. THE ATMOSPHERE OVER NE NEB HAS BEEN WORKED OVER AND HAS
YET TO RECOVER. THUS STORMS TO THE NORTHWEST MAY HAVE TROUBLE MOVING
INTO NE NEB THIS EVENING...AND WILL MAINTAIN A SCHC POP FOR THIS.
THE MOST LIKELY SCENARIO FOR CONVECTION WILL BE AFTER 03Z OVER THE
EASTERN CWA AS THE DIURNAL PLAINS NOCTURNAL LOW LEVEL JET INCREASES
AND IMPINGES ON THE 850 MB BOUNDARY OVER SOUTHWEST IOWA. CONVECTION
SHOULD DEVELOP IN AN ELEVATED FASHION...WITH A MCS POSSIBLE A LITTLE
FARTHER EAST INTO IOWA. GIVEN THE CAPE...THERE IS SOME HAIL THREAT
WITH INITIAL DEVELOPMENT. FINALLY...ONCE AGAIN THERE IS SOME THREAT
OF STORMS DEVELOPING OFF THE HIGH PLAINS MAKING IT INTO OUR FA
TOWARD DAWN...AND WILL MAINTAIN SOME SCHC POP IN THE WEST LATE FOR
THIS.

.LONG TERM...TUESDAY THROUGH MONDAY.

LITTLE CHANGE TO OVERALL FORECAST TRENDS WITH MODELS MAINTAINING
FAMILIAR CYCLICAL PATTERN THROUGH THE PERIOD. PRECIP TIMING AND
EXTENT REMAIN PRIMARY CHALLENGE IN THE FORECAST.

NEXT MAJOR UPPER WAVE MOVES INTO THE PLAINS REGION ON TUESDAY WITH
BEST CHANCE FOR MORE SIGNIFICANT STORMS EXPECTED DURING THE
AFTERNOON AND EVENING AS SURFACE WAVE OVER KANSAS LIFTS NORTHEAST
ALONG WARM FRONT POSITIONED JUST SOUTH OF THE FORECAST AREA.
STORMS MAY LINGER INTO THE LATE EVENING AS UPPER WAVE MOVES
THROUGH BUT CHANCES SHOULD CUT OFF QUICKLY AFTER MIDNIGHT.
AREA IS BETWEEN SYSTEMS ON WEDNESDAY SO LOOKS NICE AND DRY WITH
SURFACE HIGH PRESSURE OVER THE REGION AND INCREASING HEIGHTS
ALOFT. NEXT WESTERN TROUGH BEGINS TO IMPACT THE AREA ON THURSDAY WITH
ANOTHER LEE SIDE LOW DEVELOPING OVER EASTERN COLORADO AND WARM
FRONT STRETCHING ACROSS NORTHERN KANSAS. SOME CHANCE OF STORMS
LATE IN THE DAY AND INTO THE EVENING AS WARM ADVECTION RETURNS TO
THE REGION AND LOW LEVEL JET KICKS IN.

THIS SAME GENERAL PATTERN REPEATS IN THE EXTENDED PERIOD WITH
FRONTAL BOUNDARY TO THE SOUTH AND PARADE OF WAVES MOVING OUT OF
THE WESTERN TROUGH AND INTO THE PLAINS REGION WITH A COLD FRONT
AND MAIN TROUGH MOVING THROUGH LATE IN THE PERIOD.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MVFR CIGS CONTINUE THIS AFTERNOON NORTH OF A WARM FRONT AT LNK/OMA
WITH GENERALLY SKC CONDS AT OFK. THESE CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH THE REST OF THE EVENING AND SPREAD NORTHWARD INTO
OFK LATER. CIGS WILL LIKELY DROP INTO IFR CATEGORY AFTER 04Z AT ALL
TAF SITES WITH MVFR VISBY ALSO LIKELY. SOME POTENTIAL FOR CONVECTION
AT OFK/OMA...BUT TIMING AND INTENSITY ARE STILL VERY MUCH IN DOUBT
AND THUS WILL NOT INCLUDE ATTM. A MIX OF MVFR/IFR CONDITIONS SHOULD
CONTINUE THRU TUES MORNING AT ALL SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/BOUSTEAD
Hazardous weather outlook, Jun 13, 4:10 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT MON JUN 13 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER BOTH
THE FAR NORTHWEST PART OF NORTHEAST NEBRASKA AND OVER SOUTHEAST
NEBRASKA AND THE SOUTHWEST CORNER OF IOWA. IF THUNDERSTORMS DEVELOP
LARGE HAIL WOULD BE THE MAIN THREAT...ALTHOUGH ISOLATED DAMAGING
WIND WOULD ALSO BE POSSIBLE.

THUNDERSTORMS MAY ALSO DEVELOP OR MOVE INTO THE AREA FROM THE WEST
LATER TONIGHT WITH THE THREAT OF LARGE HAIL.

MODERATE TO SIGNIFICANT FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...THEN AGAIN
THURSDAY NIGHT INTO SATURDAY NIGHT...AS A COUPLE OF UPPER LEVEL
STORM SYSTEMS MOVE THROUGH THE PLAINS. WHILE WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...THERE IS A CHANCE FOR ISOLATED STRONG TO
SEVERE STORMS WITH EITHER OF THESE SYSTEMS.

MODERATE TO SIGNIFICANT FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER...WITH INCREASING RIVER LEVELS EXPECTED THROUGH THE EARLY
PART OF THIS WEEK AS OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO
INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:59 AM CDTFlash Flood WarningOAXFremont6 hr

Nearby

Flash Flood Warnings in Iowa, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.